Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 96, NWS Charleston, SC

July 22, 2025Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 22, 2025, 3:37 PM EDT for Charleston County, South Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2025, 3:37 PM EDT (19:37 UTC)
Expired
Jul 22, 2025, 4:04 PM EDT
In force
27 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:29 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 22, 2:29 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
229 PM EDT Tue Jul 22 2025

.SYNOPSIS...
A weak front is expected to stall over or near our area through
Thursday, then dissipate on Friday. The weekend will feature a
return of Atlantic high pressure and surface troughing inland.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1 PM, surface analysis shows a broad surface low pressure
moving along the coast from South Carolina into Georgia, with a
backdoor cold front moving through Berkeley and Charleston counties
from north to south. Surface temperatures are currently in the lower
to mid 90s, with heat index values in the upper 90s to upper 100s,
so the heat advisory looks to be in good shape. In combination with
radar analysis, a sea breeze is seen extending from across the
inland tri-county area down southwards towards coastal southeast
Georgia. While there are already some thunderstorms early this
afternoon, both features are being monitored for additional
thunderstorm development.

SPC's mesoanalysis is showing 2500-4000 J/kg of 100 mb mixed-layer
CAPE, so there is plenty of instability for thunderstorms to get
going, though effective shear is extremely low at below 10 knots
which will lead to rather unorganized convection. This morning's 12Z
sounding came in with PWAT at 2.17", just above the 90th percentile
of observed 12Z sounding profiles for the date, which leads to heavy
rainfall being the main concern for the rest of today. While DCAPE
values are only in the 500-800 J/kg range, the combination of
plentiful CAPE and high PWATs will lead to microburst potential due
to the high amounts of water loading. 22.12Z HREF has only wavered
slightly from the 22.00Z run, and continues to highlight portions of
the region inland from the coast having a 70-90% chance for getting
an inch of rain in a 3 hour period. Furthermore, the HREF is
producing patchy 50% chances for getting 3 inches of rain in a 3
hour period, which reinforces the threat for heavy rainfall. WPC has
the area highlighted by a slight risk (level 2 out of 4) for
excessive rainfall, and SPC has the area in a marginal risk (level 1
out of 5) for severe thunderstorms.

High-res convection allowing models show the storms fizzling out
throughout the evening hours as instability wanes, though we'll need
to watch for possible reformation along the inverted trough
extending out from our previously aforementioned broad surface
low pressure. Overnight lows in the lower to mid 70s are
expected.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
The mid-levels will consist of a 594 dam ridge centered over the
lower MS Valley Wednesday morning. The ridge is expected to remain
in place through the end of the week, expanding and strengthening
slightly to about 596 dam over the Southeast U.S. At the surface, a
stationary front will be positioned near or along the coast through
Thursday, dissipating Friday as Atlantic high pressure slides toward
the Southeast U.S. The location of the front will usher plenty of
deep moisture into our area, as well as provide a focus for at least
scattered convection Wednesday and Thursday. We expect less coverage
Friday with the approach of high pressure and increasing mid-level
dry air.

Modest instability is in place for Wednesday according to model
soundings, yet moist profiles will result in DCAPE values between
300-450 J/kg limiting damaging wind potential. Thus, we do not
expect much in the way of severe thunderstorm potential, although an
isolated strong storm cannot be ruled out. On the other hand, heavy
rainfall could again be a concern with PWATs ranging from 2.2-2.4".
Somewhat similar to Tuesday, slow storm motions along with the
potential for heavy downpours could lead to bouts of heavy rainfall
with a quick inch accumulating. However, HREF probabilities are not
as impressive compared to Tuesday, with low chances (10-20%) for 2"
or greater total rainfall amounts.

Wednesday temperatures look to be at or below normal, in the upper
80s to near 90 degrees, and warming by 1-2 degrees for Thursday.
Then, highs will return to the low to mid 90s by Friday. Low
temperatures will remain mild both Wednesday and Thursday night,
only falling into the low to mid 70s inland, and upper 70s/near 80
degrees along the beaches.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Ridging will become established west of SC through the long-term. A
shortwave could push across the Northeast U.S late this weekend, but
at this point looks to stay north of the forecast area. Coverage of
showers and thunderstorms will trend lower over the weekend with the
ridge aloft and a bit more drier air in place. However, still
expecting at least isolated coverage as inland troughing sets up
providing llvl convergence. Temperatures will increase over the
weekend, with highs nudging close to the upper 90s as the ridge
centers over the forecast area. This could warrant Heat Advisories
for some locations, which we will continue to monitor.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
18Z TAFs: Showers and thunderstorms are starting to blossom
across northern Berkeley and Charleston counties, with
thunderstorm activity expected to increase spatially over the
coming hours as the storms slowly move southwards, which aligns
with the TAF for CHS and JZI nicely albeit a touch early. Brief
reductions in flight categories are expected within
thunderstorms, with the majority of category reducing storms
moving out of the area after midnight. There are some
indications that we may see another round of showers and storms
overnight so did include a PROB30 group starting at 12Z, with
some MVFR cigs possible as well before washing out by the mid-
morning hours.

Extended Aviation Outlook: Expect brief flight restrictions each
afternoon/evening due to showers/thunderstorms especially through
the middle of the week.

&&

.MARINE...
Tonight: Near term guidance continues to show a broad area of
low pressure organizing over the Coastal Plains today, with a
backdoor cold front advancing across the SC waters. Southeast
winds between 5-10 kts expected ahead of the backdoor front,
then veering from the east-northeast and increasing to around 10
kts after the front. Seas should favor values around 2 ft.
Several Special Marine Warnings may be needed for thunderstorms
along and ahead of the backdoor front this afternoon and
evening for strong winds.

Wednesday through Sunday: A weak front is expected to stall
over or near our coastal waters through Thursday. The front will
cause surface winds to prevail from the NE or E around 10-15
kts Wednesday, then veer to the SE on Thursday. The front should
dissipate on Friday, followed by a return of a more typical
summer synoptic pattern with high pressure in the Atlantic and
surface troughing inland. This will yield a more typical
summertime wind pattern. Starting Friday and each day after,
expect backing winds with the formation of the afternoon sea
breeze. The highest gusts will be along the land/sea interface
and across Charleston Harbor (with its passage). Friday night
and each night after, expect veering of the winds as a nocturnal
jet tries to set up close to shore. Seas will average 2-3 ft.
No marine concerns are expected during the long term time
period.

Rip Currents: The combination of increasing astronomical influences
along with modest onshore winds will lead to a moderate risk of rip
currents along the southeast Georgia beaches Wednesday.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will rise with the upcoming new moon on Thursday.
Additionally, surface winds will turn to the northeast tonight and
persist through Wednesday. This will cause tidal anamolies to
increase. Minor coastal flooding is possible at the Charleston tide
gauge with the Tuesday and Wednesday evening high tides. Elevated
tides could persist into Thursday. Though, winds should veer to the
southeast by then, which should lower tidal anomalies.

&&

.CLIMATE...
Record High Temperatures:
July 27: KSAV: 100/2010

Record Low Maximum Temperatures:
July 23:
KCHS: 83/2002

Record High Minimum Temperatures:
July 25:
KCXM: 82/2016

July 26:
KCHS: 78/2012
KCXM: 82/2023
KSAV: 80/1884

July 27:
KCHS: 80/2014
KCXM: 84/2021
KSAV: 80/1885

July 28:
KCHS: 80/2016
KCXM: 83/1999
KSAV: 81/1878

Record Precipitation:

July 22:
KCHS: 1.93/1988

Record Precipitation:

July 22: KCHS: 1.93/1988

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Heat Advisory until 8 PM EDT this evening for GAZ099>101-
     114>119-137>141.
SC...Heat Advisory until 8 PM EDT this evening for SCZ047-048-051.
MARINE...None.

&&

NEAR TERM...APT
SHORT TERM...BRS
LONG TERM...BRS
AVIATION...APT/BRS
MARINE...APT/BRS
Hazardous weather outlook, Jul 22, 1:51 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
151 PM EDT Tue Jul 22 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-231800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
151 PM EDT Tue Jul 22 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Excessive Rainfall
- Extreme Heat

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Extreme Heat
- Rip Current

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Local storm report, Jul 22, 2:03 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
203 PM EDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Dmg     Retreat                 31.70N  81.41W
07/21/2025                   Liberty            GA   911 Call Center

            911 dispatch reported several trees down on roadway at
            Ways Temple Road. Time estimated by radar.

&&

Event Number CHS2500718

DAK
Local storm report, Jul 22, 2:06 PM EDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
206 PM EDT Tue Jul 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Tstm Wnd Dmg     1 N South Newport       31.65N  81.39W
07/21/2025                   Liberty            GA   911 Call Center

            911 dispatch reported one tree down on roadway at South
            Coastal Highway and Montague Street. Time estimated by
            radar.

&&

Event Number CHS2500719

DAK
Special weather statement, Jul 22, 2:08 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
208 PM EDT Tue Jul 22 2025

SCZ045-050-052-221900-
Inland Berkeley SC-Tidal Berkeley SC-Charleston SC-
208 PM EDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT BERKELEY AND CHARLESTON
COUNTIES UNTIL 3 PM EDT...

At 208 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cainhoy, and is nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  North Charleston, Mount Pleasant, Daniel Island, Isle Of Palms,
  Awendaw, Mount Pleasant Regional Airport, Cainhoy, Wando, Boone
  Hall Plantation and Capers Inlet.

This includes I-526 between mile markers 24 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3285 7995 3301 7987 3299 7969 3282 7969
TIME...MOT...LOC 1808Z 17DEG 1KT 3293 7980

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRS
Special weather statement, Jul 22, 2:35 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
235 PM EDT Tue Jul 22 2025

SCZ045-052-221900-
Inland Berkeley SC-Tidal Berkeley SC-
235 PM EDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT BERKELEY COUNTY UNTIL 3 PM
EDT...

At 235 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bonneau, and is stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  Goose Creek, Moncks Corner, Bonneau, Huger, Old Santee Canal State
  Park, Cordesville, Old Cordesville, Limerick, Wadboo and Ellwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3302 8000 3334 7996 3333 7980 3301 7974
      3300 7975 3300 8000
TIME...MOT...LOC 1835Z 0DEG 0KT 3328 7988

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRS
Special weather statement, Jul 22, 3:31 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Tue Jul 22 2025

SCZ044-050-222000-
Dorchester SC-Charleston SC-
331 PM EDT Tue Jul 22 2025

...A STRONG THUNDERSTORM WILL IMPACT CHARLESTON AND DORCHESTER
COUNTIES UNTIL 4 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollywood, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.

Locations impacted include...
  North Charleston, West Ashley, Johns Island, Hollywood, Ravenel,
  Meggett, Rantowles, Red Top, Dungannon Heritage Preserve and
  Shadowmoss.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3284 8025 3289 8022 3287 8005 3270 8005
      3272 8030
TIME...MOT...LOC 1931Z 11DEG 8KT 3280 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BRS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:21 PM EDTSpecial Weather StatementCHSLong39 min
Jul 22, 4:25 PM EDTSpecial Weather StatementCHSJenkins50 min
Jul 22, 4:40 PM EDTSpecial Weather StatementCHSBryan35 min
Jul 22, 5:12 PM EDTSpecial Weather StatementCHSLong48 min
Jul 22, 5:47 PM EDTSevere Thunderstorm WarningCHSChatham, Effingham40 min
Jul 22, 5:56 PM EDTSpecial Weather StatementCHSBulloch64 min
Jul 22, 6:09 PM EDTAreal Flood AdvisoryCHSBryan, Bulloch, Chatham, Effingham2 hr
Jul 22, 6:38 PM EDTAreal Flood AdvisoryCHSBulloch, Effingham, Screven2 hr
Jul 22, 6:38 PM EDTSpecial Marine WarningCHS67 min
Jul 22, 6:41 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven43 min
Jul 22, 6:57 PM EDTSpecial Weather StatementCHSCandler48 min
Jul 22, 7:29 PM EDTAreal Flood AdvisoryCHSBryan, Bulloch, Candler, Evans, Tattnall2 hr
Jul 21, 8:06 PM EDTSpecial Weather StatementCHSBeaufort24 min
Jul 21, 8:18 PM EDTSevere Thunderstorm WarningCHSBeaufort, Colleton45 min
Jul 22, 2:08 PM EDTSpecial Weather StatementCHSCharleston52 min
Jul 22, 2:29 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston2 hr
Jul 22, 2:35 PM EDTSpecial Weather StatementCHSBerkeley25 min
Jul 22, 2:56 PM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Colleton, Dorchester2 hr
Jul 22, 3:31 PM EDTSpecial Weather StatementCHSCharleston29 min
Jul 22, 3:33 PM EDTAreal Flood AdvisoryCHSBerkeley117 min
Jul 22, 3:43 PM EDTAreal Flood AdvisoryCHSCharleston, Colleton3 hr
Jul 22, 4:01 PM EDTSpecial Weather StatementCHSColleton44 min
Jul 22, 4:15 PM EDTSpecial Weather StatementCHSDorchester60 min
Jul 22, 4:37 PM EDTSpecial Weather StatementCHSBeaufort38 min
Jul 22, 5:21 PM EDTSpecial Weather StatementCHSJasper39 min
Jul 22, 5:22 PM EDTCoastal Flood AdvisoryCHS3 hr
Jul 22, 6:04 PM EDTSpecial Weather StatementCHSAllendale56 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.